Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Binghamton, NY

August 16, 2004Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 16, 2004, 4:36 PM EDT for Sullivan County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 4:36 PM EDT (20:36 UTC)
Expired
Aug 16, 2004, 5:00 PM EDT
In force
24 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 162036
SVRBGM
NYC105-162100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SULLIVAN COUNTY IN CENTRAL NEW YORK

* UNTIL 500 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WOODRIDGE...OR ABOUT 7 MILES NORTHEAST OF
  MONTICELLO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHILLIPSPORT AT 450 PM EDT

LAT...LON 4179 7457 4175 7472 4151 7463 4164 7439

$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:00 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 16, 3:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT MON AUG 16 2004

.SHORT TERM (MONDAY INTO WEDNESDAY)...
A TROF WILL CONTINUE OVER THE WRN GREAT LAKES AND SOUTH CENTRAL
CANADA INTO MID WEEK.

WIDESPREAD SHOWERS AND THUNDERSTORMS IN NE CWA WILL  CONTINUE TO
MOVE NE OUT OF CWA LATE THIS AFTERNOON AND EARLY EVENING. FORCING
DUE TO SHORT WAVE. MOISTURE ALSO BETTER THAN REST OF CWA. LOWER
DEWPOINTS IN WRN NY. ISOLATED SHOWERS IN REST OF CWA.

DRIER AIR WILL WORK IN TONIGHT WITH SURFACE HIGH PRESSURE. SKIES
WILL CLEAR FROM WEST TO EAST BUT LOW LEVEL MOISTURE WILL BE HARD TO
REMOVE WITH LIGHT SFC WINDS. LEFT IN WIDESPREAD FOG ENTIRE CWA LATE
TONIGHT.

TUESDAY MAY BE THE BEST DAY WITH MORE SUN AND NO RAIN. UNDER SFC
HIGH AND UL CONVERGENCE. TEMPERATURES WILL BE WARMER WITH CAP AND
FEWER CLOUDS DESPITE COOLER 850 TEMPS. CLOUDS ON THE INCREASE
TUESDAY NIGHT INTO WEDNESDAY WITH WAA. WEAK SHORT WAVES COULD SET
OFF SOME TRW WITH DAYTIME HEATING.
&&

.EXTENDED (WEDNESDAY NIGHT TO MONDAY)...
FLATTER, MORE ZONAL UPPER LEVEL PATTERN FOR MID WEEK WITH A COUPLE
OF FRONTAL SYSTEMS THAT WILL BRING CHCS FOR SHOWERS AND
THUNDERSTORMS TO THE AREA. THE FIRST SYSTEM ON THURSDAY WILL LINGER
AND STALL OUT TO THE EAST WHILE ANOTHER FRONT AND SFC WAVE MOVES
ACROSS THE GREAT LAKES AND ACROSS THE NORTHEAST INTO THE EARLY PART
OF THE WEEKEND. WILL FOLLOW THE 12Z GFS WHICH IS FASTER BRINING THE
FRONT THROUGH LATE FRIDAY/EARLY SATURDAY, WITH HIGH PRESSURE PUSHING
EAST ACROSS THE GREAT LAKES BRINING IN DRYER AIR FOR THE REST OF THE
WEEKEND INTO THE START OF THE NEW WORK WEEK.
&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH ABOUT 22Z WILL BRING VFR
CIGS AND VISBY DOWN TO MVFR AT ANY GIVEN LOCATION. SKIES WILL CLEAR
THIS EVENING, ALLOWING AREAS OF DENSE FOG TO FORM OVERNIGHT. IFR
CONDITIONS AT SYR, UCA, ITH, BGM, AND AVP WITH LOWER VLIFR AT ELM
FOR A PERIOD FROM AROUND 08Z TO 12Z. AFTER THE MORNING FOG LIFTS,
VFR CONDITIONS WILL PREVAIL TUESDAY WITH SCATTERED CU DECK.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE..

&&

CHAMPNEY...SHORT TERM AND HYDROLOGY
LABOUNTY...LONG TERM AND AVIATION
Hazardous weather outlook, Aug 16, 3:17 AM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 AM EDT MON AUG 16 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-170933-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
317 AM EDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...SCATTERED AFTERNOON THUNDERSTORMS ARE
POSSIBLE...HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 16, 3:13 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT MON AUG 16 2004

NYZ045-056-057-PAZ039-040-162015-
BROOME NY-CHENANGO NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
313 PM EDT MON AUG 16 2004

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL...NEAR BINGHAMTON....MOVING EAST AT 15 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
BELDEN AT 320 PM.
GUILFORD AND COLUMBUS AT 325 PM.
NINEVEH AND KIRKWOOD AT 330 PM.
AFTON AND BAINBRIDGE AT 335 PM.
ROCKDALE AND HALLSTEAD AT 340 PM.
MT UPTON AT 345 PM.

EXPECT HAIL UP TO HALF AN INCH IN SIZE AND FREQUENT DANGEROUS
LIGHTNING IN THE PATH OF THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

TAC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:24 PM EDTSevere Thunderstorm WarningBGMMadison36 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.